Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 30, 2018, 11:52 AM CDT for Watonwan County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2018, 11:52 AM CDT (16:52 UTC)
- Expired
- May 30, 2018, 12:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
County Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901 WWUS83 KMPX 301652 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1152 AM CDT WED MAY 30 2018 MNZ074-082-083-301730- Brown-Blue Earth-Watonwan- 1152 AM CDT WED MAY 30 2018 ...SHOWERS/THUNDERSTORMS WITH FUNNEL CLOUDS WILL AFFECT SOUTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES... At 1151 AM CDT, radar indicated a few showers and isolated thunderstorms that was located over Madelia, or 19 miles south of New Ulm, moving north at 15 mph. Atmospheric conditions are favorable for the development of funnel clouds, and one or more funnel clouds have been observed with this shower or thunderstorm. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Madelia, Hanska, La Salle, St James Airport and Grogan. Funnel clouds from this shower/thunderstorm could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the shower/thunderstorm passes. LAT...LON 4395 9430 4394 9455 4422 9464 4423 9426 TIME...MOT...LOC 1651Z 176DEG 13KT 4403 9444 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 6:47 AM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 30, 6:47 AM CDT, 5 hours 5 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 647 AM CDT Wed May 30 2018 .SHORT TERM...(Today and tonight) Issued at 420 AM CDT Wed May 30 2018 The focus for today is the convective evolution and its associated hazards. Clusters of showers and thunderstorms continue early this morning across western Wisconsin and northeastern Iowa. They are lifting north and are generally shown well in recent runs of the HRRR. This activity is being fed in part by the deep moisture feed from Tropical Depression Alberto centered over western Kentucky. Pwats in that corridor are in the 1.6-1.7 inch range but increase to above 2 inches in Illinois. Alberto's moisture will enhance heavy rainfall potential today. The RAP shows pwats remaining near or above 1.75 inches through the day with southeasterly low level flow from the tropical cyclone to a slow moving, weak meso low expected over eastern Minnesota. Showers and thunderstorms will become widespread again later this morning as the negatively tilted mid level trough axis swings northeast across the Upper Midwest, encountering this very moist and modestly unstable airmass. Enhancing the heavy rain threat will be a deep warm cloud layer of about 12kft, occasionally low MBE velocities, and a nearly saturated column up to 200 mb. Multicell clusters will be predominantly steered by localized cold pools and outflow boundaries, similar to recent days. Severe potential looks minimal, but not zero. Given the numerous outflow boundaries, potential for locally enhanced instability, and up to 30 kts of 0-3km shear, a weak, brief tornado cannot be completely ruled out. Given such weak low level flow and small hodographs on a larger scale, aid would need to come from local effects that are not predictable more than a few radar scans in advance. Thunderstorm activity will quickly wane after sunset or after the trough axis swings through, which ever occurs first. .LONG TERM...(Thursday through Tuesday) Issued at 420 AM CDT Wed May 30 2018 Scattered shower and thunderstorm activity looks to still be possible through Thursday afternoon across Northeastern MN and Northwestern WI. Otherwise, drier conditions return on Thursday as cyclonic flow aloft and surface low pressure exit to the east of the CWA and upper-level ridging and weak surface high pressure build-in. The dry weather is short-lived as another shortwave trough and surface front approach from the west on Friday night into Saturday, leading to decent chances for precipitation through early Sunday. There is a slight chance for strong to severe storms late Friday night in Western MN. Thunderstorm activity will likely be elevated and linear in nature when it arrives from the Dakotas. Mid-level (700- 500 mb) lapse rates are expected to be steep near 8 degrees C/km and bulk shear is expected to be near 35 kts over Western MN. So, the main concerns look to be horizontally-driven wind and hail. Otherwise, the moisture advection ahead of the system will lead to increased cloud cover which should limit instability during the day on Saturday. The GFS indicates 500+ J/kg of MUCAPE across Southern MN which would still be ample for scattered thunderstorm development. In addition, the GFS has forecast PWATs in 1.6-1.7 range, which is well-above (~0.75-1 inch above) the climatological median for early June in MN. Those PWATS were observed yesterday, and we received widespread 0.75 to 1.75 inches of rain. So, Saturday looks to be mostly a QPF concern. High pressure builds-in on Sunday, allowing for another period of dry weather. Then, forecast uncertainty increases for early next week. The ECMWF develops an amplified ridge over the region to keep conditions dry until the arrival of another trough Wednesday. Meanwhile, the GFS has a more zonal pattern for the start of next week with several shortwaves and vicinity surface boundary ahead of the next trough, causing precip chances Tuesday through Thursday. Overall, the deterministic model consensus for the next best chance of precip looks to be Wednesday into Thursday. Chances for precip and storms earlier in the week as the GFS indicates will have to be monitored. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 646 AM CDT Wed May 30 2018 Showers and thunderstorms continue across portions of western Wisconsin at TAF issuance time, with areas of fog across Minnesota. Showers and storms will become more numerous later this morning across the region, with some locally heavy downpours likely. VFR conditions are expected, aside from visibility reductions in the heavier showers. Activity will wane after sunset. KMSP...Still don't have a good handle on the best timing for TS, so continued the VCTS mention for several hours this afternoon into early evening. There will be on and off showers and storms through this period. /OUTLOOK FOR KMSP/ THU...VFR. Wind NW at 10G20kt. FRI...VFR. Wind E at 10G15kt. SAT...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM...AMK AVIATION...BORGHOFF
Hazardous weather outlook, May 30, 4:39 AM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 439 AM CDT Wed May 30 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 310945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 439 AM CDT Wed May 30 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected. Severe weather is not expected, though some localized flooding with heavy downpours will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will be possible again Friday night into Saturday. A few storms could be strong to severe Friday night. Otherwise, heavy rain is the main concern. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, May 30, 8:52 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN KENYON 44.28N 92.99W
05/30/2018 M3.04 INCH GOODHUE MN COCORAHS
COCORAHS STATION MN-GH-2, KENYON.
&&
MKMLocal storm report, May 30, 8:56 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN DENNISON 44.40N 93.04W
05/30/2018 M2.81 INCH GOODHUE MN COCORAHS
COCORAHS STATION MN-GH-15, DENNISON.
&&
MKMLocal storm report, May 30, 8:59 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN BECKER 2NNW 45.41N 93.88W
05/30/2018 M2.69 INCH SHERBURNE MN COCORAHS
COCORAHS STATION MN-SH-19, BECKER 2NNW.
&&
MKMLocal storm report, May 30, 9:01 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
901 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN VICTORIA 1WSW 44.86N 93.69W
05/30/2018 M2.20 INCH CARVER MN COCORAHS
COCORAHS STATION MN-CV-22, VICTORIA 1WSW.
&&
MKMLocal storm report, May 30, 9:02 AM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
902 AM CDT WED MAY 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN SHAKOPEE 1WSW 44.79N 93.55W
05/30/2018 M2.05 INCH SCOTT MN COCORAHS
COCORAHS STATION MN-SC-18, SHAKOPEE 1WSW.
&&
MKMSpecial weather statement, May 30, 11:52 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1152 AM CDT WED MAY 30 2018 MNZ074-082-083-301730- Brown-Blue Earth-Watonwan- 1152 AM CDT WED MAY 30 2018 ...SHOWERS/THUNDERSTORMS WITH FUNNEL CLOUDS WILL AFFECT SOUTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND NORTHEASTERN WATONWAN COUNTIES... At 1151 AM CDT, radar indicated a few showers and isolated thunderstorms that was located over Madelia, or 19 miles south of New Ulm, moving north at 15 mph. Atmospheric conditions are favorable for the development of funnel clouds, and one or more funnel clouds have been observed with this shower or thunderstorm. Tornadoes are not expected, but would be short-lived and weak if they were to occur. Locations impacted include... Madelia, Hanska, La Salle, St James Airport and Grogan. Funnel clouds from this shower/thunderstorm could briefly touch down as weak tornadoes. People in the effected area should remain inside a sturdy structure until the shower/thunderstorm passes. LAT...LON 4395 9430 4394 9455 4422 9464 4423 9426 TIME...MOT...LOC 1651Z 176DEG 13KT 4403 9444 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | MPX | Steele | 30 min |
| May 29, 7:22 PM CDT | Special Weather Statement | MPX | Martin, Watonwan | 23 min |
| May 29, 7:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
| May 29, 7:37 PM CDT | Special Weather Statement | MPX | Freeborn, Steele | 23 min |
| May 29, 7:55 PM CDT | Special Weather Statement | MPX | Dakota | 35 min |
| May 29, 9:04 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey | 3 hr |
| May 30, 1:48 PM CDT | Special Weather Statement | MPX | Kandiyohi | 27 min |
| May 30, 2:28 PM CDT | Special Weather Statement | MPX | Meeker | 62 min |
| May 30, 3:03 PM CDT | Special Weather Statement | MPX | Meeker | 117 min |
| May 30, 3:15 PM CDT | Special Weather Statement | MPX | Waseca | 60 min |
| May 30, 3:37 PM CDT | Special Weather Statement | MPX | Meeker | 38 min |
| May 30, 4:37 PM CDT | Special Weather Statement | MPX | Blue Earth | 113 min |
| May 30, 2:01 PM CDT | Special Weather Statement | MPX | Barron | 119 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.